MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0306
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The smart coil was implanted in the patient; however, the pusher assembly is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the prostatic artery using penumbra smart coils (smart coils), a penumbra smart coil handle (handle), and a non-penumbra microcatheter.During the procedure, the physician delivered an embolization agent in the target vessel using the microcatheter.Afterwards, while advancing a smart coil through the microcatheter into the target vessel, the smart coil became stuck.Therefore, the physician decided to remove the smart coil.Upon retraction, the smart coil unintentionally detached with part of the smart coil in the target vessel and the other part in the microcatheter.Therefore, the physician flushed the remaining part of the smart coil out of the microcatheter and into the target vessel.Next, the physician advanced another smart coil into the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the physician manually detached the smart coil.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2023-00069.Section b.Box 3.Date of event.Evaluation of the returned smart coil revealed that the pet lock was separated, the pull wire was retracted, and the embolization coil was detached.Evaluation could not confirm the root cause of the reported unintentional detachment due to the returned condition.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed kinks on the pusher assembly.This damage was likely incidental to the complaint and occurred during packaging for the device return.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16329771
Report Number3005168196-2023-00069
Device Sequence Number12459888
Product Code HCG
UDI-Device Identifier00814548015354
UDI-Public814548015354
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTXSFT0306
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2023
Supplement Date Received by Manufacturer06/29/2023
Initial Report FDA Received Date02/08/2023
Supplement Report FDA Received Date07/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005